Alert archive / Utah / High Wind Watches in 2020
High Wind Watch 2, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this high wind watch at Jun 26, 2020, 2:31 PM MDT. It took effect at Jun 28, 2020, 10:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jun 26, 2020, 2:31 PM MDT (20:31 UTC)
- In effect from
- Jun 28, 2020, 10:00 AM MDT
- Expired
- Jun 27, 2020, 3:23 AM MDT
- In force
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
546 WWUS75 KSLC 262031 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 231 PM MDT Fri Jun 26 2020 UTZ015-016-019-270445- /O.NEW.KSLC.HW.A.0002.200628T1600Z-200629T0300Z/ West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park- Including the cities of Delta, Fillmore, Cedar City, and St George 231 PM MDT Fri Jun 26 2020 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...West Central Utah, Southwest Utah and Utahs Dixie and Zion National Park. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust may develop and result in areas of significantly reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
804 WWUS75 KSLC 270349 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 949 PM MDT Fri Jun 26 2020 UTZ015-016-019-271200- /O.CON.KSLC.HW.A.0002.200628T1600Z-200629T0300Z/ West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park- Including the cities of Delta, Fillmore, Cedar City, and St George 949 PM MDT Fri Jun 26 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Utahs Dixie and Zion National Park, West Central Utah and Southwest Utah. * WHEN...From Sunday morning through Sunday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult especially for high profile and light weight vehicles. * ADDITIONAL DETAILS...Blowing dust may develop and result in areas of significantly reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
586 WWUS75 KSLC 270923 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 323 AM MDT Sat Jun 27 2020 UTZ015-016-019-272200- /O.UPG.KSLC.HW.A.0002.200628T1600Z-200629T0300Z/ /O.NEW.KSLC.HW.W.0005.200628T1600Z-200629T0300Z/ West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park- Including the cities of Delta, Fillmore, Cedar City, and St George 323 AM MDT Sat Jun 27 2020 ...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 9 PM MDT SUNDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...West Central Utah, Southwest Utah and Utahs Dixie and Zion National Park. * WHEN...From 10 AM to 9 PM MDT Sunday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile and light weight vehicles. * ADDITIONAL DETAILS...Blowing dust may develop and result in areas of significantly reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind watch went out at Jun 26, 5:29 AM MDT, 9 hours 2 minutes earlier.
Area forecast discussion, Jun 26, 5:29 AM MDT, 9 hours 2 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
529 AM MDT Fri Jun 26 2020
.SYNOPSIS...A weakening weather disturbance will continue to move
slowly east across the area today. A stronger and unseasonably cold
storm system will impact much of the Great Basin and northern
Rockies Sunday through early next week.
&&
.SHORT TERM (THROUGH 12Z MONDAY)...The splitting storm system
remains in place over the region this morning, with the northern
stream trough shearing apart across Wyoming through the northern
Plains and the southern stream now a closed low over the southern
Sierra Nevada. The cold front that moved into Utah yesterday has
weakened and extends across southwest through east-central Utah
currently. A few weak showers persist near the midlevel shear axis,
but expect that as this axis shifts south later today, convection
will focus along an area from the Uinta mountains through the
southern Utah mountains and Iron County, with subsequent east-
northeastward propagation of storms. Gusty outflow winds can be
expected with showers and thunderstorms that develop, but measurable
rain will also be possible with the stronger storms, at least by the
latter part of the afternoon. Northwest Utah will continue to
stabilize behind the storm system, and as such, expect dry
conditions and mostly clear skies there.
A shortwave ridge will continue to build into western Utah tomorrow,
although a weak trough axis may linger across southeast Utah during
the early part of the day. Residual moisture may allow some
convection to develop across the far southern/eastern mountains, but
in general, the airmass should trend towards increased stabilization
through the day. Otherwise, temperatures will rebound fairly quickly
across northern and western Utah.
An upper low is still progged to rapidly deepen across the
northwestern CONUS Saturday night into Sunday. Southwest winds are
expected to become strong and gusty across central and southern Utah
as H7 winds reach 40-50kt and a strong surface low develops (MSLP
low of 985-990mb by 21z depending on the model) ahead of a potent
cold front which will sag into northern Utah Sunday afternoon. This
looks like a good setup for a potential wind event, and wind
highlights may eventually be necessary. Strong convergence along the
boundary and the presence of an upper jet nosing into northwest Utah
should allow some showers to develop along and behind the front,
despite spotty QPF coverage depicted in the models. The cold front
will stall for a time across northern/central Utah Sunday afternoon
owing to the slow progression of the upper low. However, a vort max
swinging down the back side of the low and into the Great Basin will
then provide a push for the cold front to continue
slowly southeastward Sunday night.
.LONG TERM (after 12Z Monday)...The Pacific Northwest storm system
main trough axis will transverse across Utah with rain chances and
cooler temperatures remaining in the forecast.
What once was a potent area of low pressure will be begin to evolve
into an open trough as it approaches Utah on Monday. An expanding
baroclinic zone and associated surface front will be draped over
Utah from Milford northeast into southwestern Wyoming. Embedded weak
vorticity lobes will interact with the stalled front and kick off
some afternoon showers and isolated thunderstorms. Most the activity
will be confined just ahead and along the boundary. Areas south of
the boundary will continue to see dry conditions and gusty southwest
winds for much of the day on Monday. As the trough axis moves
through and pushes the front across Utah, temperatures will be 15F
to 20F degrees below seasonal normals for many locations on Monday
and Tuesday.
Heading beyond Wednesday, differences emerge in the transition of
the upper level pattern across Utah. The cluster H5 heights outputs
for day six (Thursday) show this divergence in the models. The
GFS/GEFS is leaning to a quicker exit than of the trough compared to
the EC/EPS. As a result, the long term will continue advertising a
gradual warming trend heading into the latter part of the week with
little chances of precipitation.
&&
.AVIATION...Minimal aviation impacts expected across the SLC
terminal, as VFR conditions will prevail through the valid TAF
period. Light and variable winds will become a predominately
northerly flow across the SLC complex, with wind gusts up to 16
knots.
&&
.FIRE WEATHER...A weakening storm system will continue to cross the
central and southern portions of the area today. Expect drier
conditions across northwest Utah, but scattered showers can be
expected along the spine of Utah and southern and eastern valleys.
Some of the showers may be dry initially, but the expectation is for
some storms to trend wetter through the day. Gusty outflow winds
will be possible with most storms. Lingering moisture tomorrow could
produce isolated showers and thunderstorms, otherwise the airmass
will trend warmer and drier.
On Sunday, a storm system strengthening upstream will lead to strong
southerly winds, especially across central and southern Utah. These
strong winds will combine with low humidities to produce hazardous
fire weather conditions where fuels are dry. A cold front will sag
into northwest Utah Sunday afternoon with some showers expected
across portions of northern Utah. The strong cold front will then
push southeast through Utah Sunday night through Monday. Gusty
southerly winds and associated hazardous fire weather conditions
will continue through Monday afternoon across southeast Utah ahead
of the front, but behind it, expect showers and thunderstorms and
much cooler temperatures.
The storm system will linger over the area Tuesday, maintaining cool
temperatures and unsettled weather across northern Utah.
Thereafter, expect a warming and drying trend throughout the
forecast area.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Sunday morning through Monday evening
for UTZ489-497-498.
Fire Weather Watch from Sunday morning through Sunday evening
for UTZ478-492-495.
WY...None.
&&
Cheng/Woodward
For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jun 26, 6:37 AM MDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 637 AM MDT Fri Jun 26 2020 UTZ001>016-019>021-517-518-WYZ021-271300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 637 AM MDT Fri Jun 26 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected this afternoon and evening across mainly southern, eastern, and portions of central Utah. Gusty winds and frequent lightning are the main risks. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong winds and low humidities may bring the threat of critical fire weather conditions Sunday afternoon and evening, mainly to southern and central Utah. These conditions may persist across southeast Utah into Monday ahead of a cold front moving through the area. A few strong thunderstorms will be possible Sunday afternoon across northern Utah near the cold front, with gusty winds and small hail possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 6:46 PM MDT | Special Weather Statement | SLC | Sanpete | 29 min |
| Jun 25, 7:11 PM MDT | Special Weather Statement | SLC | Sanpete | 19 min |
| Jun 26, 2:33 PM MDT | Red Flag Warning | SLC | Beaver, Box Elder, Carbon, Davis, Duchesne, Emery and 12 more | 3 days |
| Jun 26, 3:08 PM MDT | Special Weather Statement | SLC | Emery | 67 min |
Nearby
High Wind Watches in Utah, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.